Alert archive / North Carolina / Tornado Warnings in 2018
Tornado Warning 5, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Sep 13, 2018, 6:14 PM EDT for Dare County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2018, 6:14 PM EDT (22:14 UTC)
- Expired
- Sep 13, 2018, 6:30 PM EDT
- In force
- 16 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Dare County, NC
The radar
The Morehead City radar (KMHX), 131 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 13, 7:08 AM EDT | Tornado Watch | SPC | 14 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1601 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 303 m²/s²
- 0-3 km storm-relative helicity
- 329 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.2
The text
As transmitted.
215
WFUS52 KMHX 132214
TORMHX
NCC055-132230-
/O.NEW.KMHX.TO.W.0005.180913T2214Z-180913T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Newport/Morehead City NC
614 PM EDT THU SEP 13 2018
The National Weather Service in Newport has issued a
* Tornado Warning for...
Southeastern Dare County in eastern North Carolina...
* Until 630 PM EDT.
* At 614 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Avon Pier, or 12 miles northeast of Frisco, moving
west at 50 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Avon, Buxton and Avon Pier around 620 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Please send your reports of wind and/or hail damage, including trees
or large limbs downed, by calling the National Weather Service office
in Newport at 1-800-889-6889.
&&
LAT...LON 3542 7546 3522 7546 3527 7580 3535 7577
3537 7570 3546 7570 3544 7573 3545 7573
3552 7570
TIME...MOT...LOC 2214Z 107DEG 44KT 3531 7542
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
8What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Sep 13, 5:47 PM EDT, 27 minutes earlier.
Area forecast discussion, Sep 13, 5:47 PM EDT, 27 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
547 PM EDT Thu Sep 13 2018
.SYNOPSIS...
Dangerous Hurricane Florence has slowed to a crawl less than 60
miles southeast of Cape Lookout. Florence is expected to
slowly track west, bringing a prolonged period of significant
and life threatening impacts across eastern North Carolina.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
As of 5 PM Thu...Minor adjustments made to winds and QPF
to reflect the latest thinking from NHC and WPC. Otherwise, not
changes made to the forecast.
Previous discussion...The main precipitation shield on the
north and west side of the circulation center of Hurricane
Florence will continue to overspread the area through the
period. Wind gusts in excess of 60 mph have been observed along
coastal areas, with winds expected to continue to steadily increase
as the core of the storm creeps toward the area. Though the
maximum winds associated with Florence have trended downward
over the past 24 hours, the wind field is becoming larger and
the impacts from the storm have not changed. PWATs values near
2.5 inches and climbing, ample dynamic forcing, and a very deep
warm cloud layer will lead to the potential for rainfall rates
approaching 3 inches beginning this evening. See HLSMHX for a
complete rundown of the expected impacts from Florence.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 330 PM Thu...Significant/life threatening impacts will
continue into Friday as Hurricane Florence continues to slowly
move along the southeastern North Carolina coastline. Extremely
heavy rainfall leading to catastrophic flooding, storm surge,
and damaging winds will continue Friday. See HLSMHX for more
information on expected impacts from Florence.
&&
.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 330 AM Thu...Hurricane Florence is forecast to very
slowly move WSW into SC Sat. The slow motion will keep threat
for very heavy rain over the srn tier with cont threat of
catastrophic flash flooding with rainfall totals reaching 20 to
30 inches in spots. The cont strong winds will also cont the
threat for dangerous storm surge flooding...espcly over the srn
coast, Pamlico Sound, Neuse and Pamlico Rivers, as well as
adjacent streams and bays.
For more details on the potentially serious impacts to Eastern
NC, please take a look at our latest storm briefing by copy and
pasting this url:
https:/www.weather.gov/media/mhx/LatestBriefing.pdf
Sunday through Wed...Florence is expected to eventually drift
away from the region early next week. There remains much
uncertainty to where Florence will move, and where any residual
associated organized rainfall will occur. Have cont likely pops
Sunday then cont broad high chance PoPs for the area into Wed.
High temps look to be near normal again with lots of clouds
around with highs in the 80s, and lows will be mostly in the
70s.
&&
.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
Short Term /through 06Z Friday/...
As of 1 PM Thu...The main precipitation shield will continue
to gradually overspread the area today. MVFR ceilings will
prevail, but bands very heavy rainfall will result in periods
of IFR visibilities through the rest of the TAF period.
However, the timing of these rainbands is very uncertain.
Overall, the strong winds and visibility/ceiling restrictions
are creating extremely hazardous aviation conditions.
Long Term /Thursday night through Monday/...
As of 500 PM Wed...Thursday night into Saturday, there will
likely be a prolonged period of sub-VFR conditions with the
arrival of Hurricane Florence. With strong winds expected, there
will be considerable hazards to flying, as well as very heavy
and prolonged rainfall. Scattered to numerous showers and widely
scattered thunderstorms will continue over the region through
Sunday producing sub-VFR conditions at times. Early next week
precipitation is expected to become more scattered in nature as
Florence moves away from the area.
&&
.MARINE...
Short Term /Through Tonight/...
As of 3 PM Thu...Marine conditions will continue to steadily
deteriorate as dangerous Hurricane Florence approaches the area.
Wind and sea conditions are currently, and will continue to be,
extremely unsafe for any mariners.
Long Term /Fri through Monday/...
As of 500 PM Tue...Hurricane Force winds will continue over the
waters into Fri with tropical storm force winds expected Fri
night and Sat. Some extreme winds are possible over the western
portions of the southern waters Fri night if Florence's eyewall
passes nearby as currently forecasted. SE winds are forecast to
subside to 15-20 kt Sun and Mon.
As Florence moves through the waters and inland Fri/Fri night seas
will peak at 20-30 ft across the coastal waters, and very
slowly subside but remain elevated 10 ft or higher Friday night
through Sunday.
&&
.HYDROLOGY...
As of 200 PM Thu...Historic rainfall expected to occur in NC
with Hurricane Florence. The forward motion of Florence will
come to a crawl over the next 36 hours. This perilous track will
keep eastern NC under the potent moisture stream on the right
front quadrant of the storm. The long duration of this event
unlike previous storms of its magnitude will support record
rainfall amounts over portions of our area, most likely the
southern coastal counties where the rain bands will persist
longer. Rainfall totals of 2 to 3 feet with locally higher
amounts are entirely probably given the storm track. The
gradient will be tight across the region with northern counties
likely seeing a foot or less rainfall, especially the northern
Outer Banks. All locations will be vulnerable to flash flooding,
with catastrophic flooding likely in areas that receive feet of
rain. All rivers will be susceptible to major flooding, though
the devil is in the details for exact crests and timing. The
models are taking an unfavorable trend of higher rainfall
amounts in the headwaters of the Neuse and Tar River basins,
which would increase the risks for major flooding in those
rivers. For rivers in the southern coastal counties like the New
River, NE Cape Fear, and Trent River record flooding is likely,
surpassing levels reached by Hurricane Floyd in 1999. A slight
wobble to the right of the track or stalling of the storm could
push the risk for major river flooding a tier of counties
further north. Record flooding is currently forecasted for the
river forecast point in Chinquapin. Concern is high for evacuees
traveling back into the region next week at which time most
rivers should be experiencing flooding.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Hurricane Warning for NCZ029-044>047-079>081-090>095-098-103-
104.
Flash Flood Watch through Saturday evening for NCZ029-044>047-
079>081-090>095-098-103-104.
Beach Hazards Statement through Friday evening for NCZ095-098-
103-104.
MARINE...Hurricane Warning for AMZ130-131-135>137-150-152-154-156-158.
&&
SYNOPSIS...MHX
NEAR TERM...CB
SHORT TERM...CB
LONG TERM...RF/JME
AVIATION...HSA/CB
MARINE...HSA/CB
HYDROLOGY...SAJHazardous weather outlook, Sep 13, 5:27 PM EDT, 47 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 527 PM EDT Thu Sep 13 2018 NCZ029-044>047-080-081-092>094-142130- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde- Jones-Craven-Pamlico- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Storm Surge Warning. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ079-090-091-142130- Greene-Duplin-Lenoir- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...HURRICANE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. Flash Flood Watch. Hurricane Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Hurricane Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ095-098-103-104-142130- Carteret-Onslow-Outer Banks Dare-Outer Banks Hyde- 527 PM EDT Thu Sep 13 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH SATURDAY EVENING... ...TORNADO WATCH 371 IN EFFECT UNTIL 9 PM EDT THIS EVENING... ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH FRIDAY EVENING... ...HURRICANE WARNING IN EFFECT... ...STORM SURGE WARNING IN EFFECT... This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Tornado Watch. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. Flash Flood Watch. Hurricane Warning. Storm Surge Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 13, 5:26 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
526 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HURRICANE 1 SW NEWPORT 34.78N 76.88W
09/13/2018 CARTERET NC AWOS
THE RSOIS AT MHX REPORTED A GUST OF 54
KNOTS.
&&
TSLocal storm report, Sep 13, 5:29 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
529 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM HURRICANE HARKERS ISLAND 34.70N 76.56W
09/13/2018 CARTERET NC PUBLIC
REPORTED SUSTAINED WINDS OF 64 MPH GUSTING
TO 77 MPH.
&&
TSLocal storm report, Sep 13, 5:31 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
531 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HURRICANE 1 N CEDAR ISLAND 35.02N 76.32W
09/13/2018 CARTERET NC OFFICIAL NWS OBS
CORRECTS PREVIOUS HURRICANE REPORT FROM 1 N
CEDAR ISLAND. THE AUTOMATED WEATHER
OBSERVATION AT CEDAR ISLAND REPORTED NE
WINDS AT 59 GUSTING TO 89 MPH.
&&
TSLocal storm report, Sep 13, 5:35 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
535 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HURRICANE 1 SW NEWPORT 34.78N 76.88W
09/13/2018 CARTERET NC OFFICIAL NWS OBS
CORRECTS PREVIOUS HURRICANE REPORT FROM 1 SW
NEWPORT. THE RSOIS AT MHX REPORTED A GUST OF
62 MPH.
&&
TSLocal storm report, Sep 13, 5:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
554 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HURRICANE 1 NE SEA VIEW PIER 34.51N 77.39W
09/13/2018 ONSLOW NC LAW ENFORCEMENT
OCEAN OVERWASH REPORTED ON NORTH TOPSAIL
BEACH.
&&
DAGLocal storm report, Sep 13, 5:58 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
558 PM EDT THU SEP 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM HURRICANE 3 ESE RIVER ROAD 35.49N 76.95W
09/13/2018 BEAUFORT NC PUBLIC
STORM SURGE FLOODING ESTIMATED AT 1 TO 2
FEET AT THE PAMLICO PLANTATION ALONG BROAD
CREEK IN BEAUFORT COUNTY, RELAYED BY NWS
EMPLOYEE.
&&
DAGThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 10:52 AM EDT | River Flood Warning | MHX | Duplin | 13 days |
| Sep 13, 11:00 AM EDT | Tornado Warning | MHX | Hyde | 15 min |
| Sep 13, 11:19 AM EDT | Tornado Warning | MHX | Beaufort, Pamlico | 26 min |
| Sep 13, 3:46 PM EDT | River Flood Warning | MHX | Jones | 13 days |
| Sep 13, 3:55 PM EDT | River Flood Warning | MHX | Craven | 18 days |
| Sep 13, 4:38 PM EDT | Flash Flood Warning | MHX | Carteret | 10 hr |
| Sep 13, 5:34 PM EDT | Flash Flood Warning | MHX | Dare | 8 hr |
| Sep 13, 7:41 PM EDT | Flash Flood Warning | MHX | Craven, Jones, Pamlico | 7 hr |
| Sep 13, 7:44 PM EDT | Tornado Warning | MHX | Carteret, Craven | 17 min |
Nearby
Tornado Warnings in North Carolina, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.